What is Naloxone?
Naloxone (also known as Narcan®) is a medication called an “opioid antagonist” used to counter the effects of opioid overdose, for example, morphine and heroin overdose. Specifically, naloxone is used in opioid overdoses to counteract life-threatening depression of the central nervous system and respiratory system, allowing an overdose victim to breathe normally.
Although traditionally administered by emergency response personnel, naloxone can be administered by minimally trained laypeople, which makes it ideal for treating overdose in people who have been prescribed opioid pain medication and in people who use heroin and other opioids.
Naloxone is a nonscheduled (non-addictive) medication.
Naloxone only works if a person has opioids in their system.
Naloxone has no effect if opioids are absent.
Naloxone has no potential for abuse.
Naloxone may be injected in the muscle, vein or under the skin or sprayed into the nose.
Naloxone that is sprayed up the nose has a concentration of 2mg/2mL.
Naloxone that is injected comes in a lower concentration of 0.4mg/1mL.
Naloxone is a temporary drug that wears off in 20-90 minutes.
HOW DO I ADMINISTER NALOXONE?
Peel back the package to remove the device. Hold the device with your thumb on the bottom of the plunger and 2 fingers on the nozzle.
Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient's nose.
Press the plunger firmly to release the dose into the patient's nose and CALL 911.
*Administer in accordance with the Instructions for Use. Please refer to the Quick Start Guide.
THESE SIMPLE ACTIONS CAN SAVE LIVES
What are Opioids?
Opioids are a class of drugs naturally found in the opium poppy plant. They work in the brain to produce a variety of effects, including the relief of pain. Opioids can be prescription medications often referred to as painkillers, or they can be so-called street drugs, such as heroin.
Many prescription opioids are used to block pain signals between the brain and the body, and are typically prescribed to treat moderate to severe pain. In addition to controlling pain, opioids can make some people feel relaxed, happy or “high.” Additional side effects can include slowed breathing, constipation, nausea, confusion and drowsiness.
Opioids are sometimes referred to as narcotics and although they do relieve pain, they do not fall into the same category as over-the-counter painkillers such as aspirin and Tylenol.
The most commonly used opioids are:
Prescription opioids, such as Oxycodone (OxyContin), Hydrocodone (Vicodin), Codeine, and Morphine
Fentanyl, a synthetic opioid that is 50–100 times more potent than morphine
Heroin, an illegal drug
Opioid use does not come without risks
Regular use of these prescribed medications can increase your tolerance and dependence, requiring higher and more frequent doses. In some cases, longer-term use can lead to addiction (or what doctors will call “opioid use disorder”). In addition, opioids can restrict your ability to breathe when taken at a higher dose, and when misused, can lead to a fatal overdose.
The risk of respiratory depression (slowing or even stopping your breathing), increases if you have never taken an opioid before or if you are taking other medications/drugs that interact with the opioid. Opioids, which can interact with diseases, too, should only be used if needed for pain, including if alternatives for pain control are not effective.
Source: Johns Hopkins Medicine Read Article
What is Opioid Use Disorder?
Opioid use disorder (OUD) is the chronic use of opioids that causes clinically significant distress or impairment. An ppioid use disorder diagnosis is based on the American Psychiatric Association DSM-5 and includes a desire to obtain and take opioids despite social and professional consequences.
Opioid use disorder consists of an overpowering desire to use opioids, increased opioid tolerance, and withdrawal syndrome when discontinued.
Opioid use disorder can range from dependence to addiction, with addiction representing the most severe form of the disorder. Dependence and substance abuse is a product of biologic, environmental, genetic, and psychosocial factors.
Risk Factors other than prescribed use that can lead to opioid use disorder:
Individuals with a deficiency in neurotransmitters such as dopamine may turn to opioids in an attempt to self-correct this deficit.
Individuals with first-degree relatives who have a substance abuse disorder are more likely to develop an OUD. There is an estimated 50% heritability to OUD.
Individuals exposed to an environment or who have peer relationships that include opioid use may be more likely to develop OUD.
Individuals with a history of depression, post-traumatic stress disorder (PTSD), or anxiety are more likely to suffer from substance abuse, as well as those with histories of childhood trauma and abuse.
Source: NCBI/National Institute of Health Read Article
WHAT DOES AN OVERDOSE LOOK LIKE?
Overdose (OD) happens when a toxic amount of a drug, or combination of drugs overwhelms the body. Opioid overdoses happen when there are so many opioids or a combination of opioids and other drugs in the body that the victim is not responsive to stimulation and/or breathing is inadequate.
This happens because opioids fit into specific receptors that also affect the drive to breathe. If someone can not breathe or is not breathing enough, the oxygen levels in the blood decrease and the lips and fingers turn blue - this is called cyanosis.
This oxygen starvation eventually stops other vital organs like the heart, then the brain. This leads to unconsciousness, coma, and then death. Within 3-5 minutes without oxygen, brain damage starts to occur, soon followed by death.
With opioid overdoses, surviving or dying wholly depends on breathing and oxygen. Fortunately, this process is rarely instantaneous; people slowly stop breathing which usually happens minutes to hours after the drug was used. While people have been “found dead with a needle in their arm,” more often there is time to intervene between when an overdose starts and before a victim dies.
Signs that an individual is "high" on opioids:
Pupils will contract and appear small
Muscles are slack and droopy
They might “nod out”
Scratch a lot due to itchy skin
Speech may be slurred
They might be out of it, but they will respond to outside stimulus like loud noise or a light shake from a concerned friend.
If you are worried that someone is getting too high, it is important that you don’t leave them alone.
If the person is still conscious, walk them around, keep them awake, and monitor their breathing.
Symptoms of an opioid-related overdose:
Loss of consciousness
Unresponsive to outside stimulus
Awake, but unable to talk
Breathing is very slow and shallow, erratic, or has stopped
For lighter-skinned people, the skin tone turns bluish purple, for darker-skinned people, it turns grayish or ashen.
Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
The body is very limp
The face is very pale or clammy
Fingernails and lips turn blue or purplish black
Pulse (heartbeat) is slow, erratic, or not there at all
If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.
It is rare for someone to die immediately from an overdose.
When people survive, it’s because someone was there to respond.
Source: Harm Reduction Coalition Read Article
WHAT ARE THE TREATMENT OPTIONS?
Help is available to successfully overcome opioid addiction.
Research shows that the integration of both behavioral and pharmacologic (medical) types of treatment is the most effective approach for overcoming opioid addiction. Medication-Assisted Treatment is the use of FDA-approved medications, in combination with counseling and behavioral therapies, to provide a "whole-patient" approach to the treatment of substance use disorders.
Medications, including buprenorphine (Suboxone®, Subutex®), methadone, and extended-release naltrexone (Vivitrol®), are effective for the treatment of opioid use disorders.
Buprenorphine and methadone are “essential medicines” according to the World Health Organization.3
A NIDA study shows that once treatment is initiated, a buprenorphine/naloxone combination and an extended-release naltrexone formulation are similarly effective in treating opioid use disorder. However, because naltrexone requires full detoxification, initiating treatment among active users was more difficult with this medication. Once detoxification was complete, both medications had similar effectiveness.
Medications should be combined with behavioral counseling for a “whole patient” approach, known as Medication-Assisted Treatment (MAT).
MAT Decreases opioid use, opioid-related overdose deaths, criminal activity, and infectious disease transmission.
After buprenorphine became available in Baltimore, heroin overdose deaths decreased by 37 percent during the study period, which ended in 2009. MAT Increases social functioning and retention in treatment. Patients treated with medication were more likely to remain in therapy compared to patients receiving treatment that did not include medication.
Methadone and buprenorphine DO NOT substitute one addiction for another.
When someone is treated for opioid addiction, the dosage of medication used does not get them high–it helps reduce opioid cravings and withdrawal. These medications restore balance to the brain circuits affected by addiction, allowing the patient’s brain to heal while working toward recovery.
Source: NIH/National Institute of Drug Abuse Read Article